Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Considering switching from St. John's Wort to Lexapro
    avatar
    cammi70 posted:
    Have been taking St. John's Wort for about 3 years. It has helped a lot most of the time. Lately, I'm taking it on and off. In the past, I have not tolerated side effects from SSRIs. When I got some Lexapro, the literature said to be off Saint John's Wort for 14 days before taking Lexapro. This has been difficult because I get so moody or worried without it. I plan on taking a tiny dose. I'm taking it for OCD. So I was wondering if anyone would support me in this endeavor. People have told me that an SSRI may make a really positive difference.
    I was also wondering if I could just wait maybe about 5 days.
    Thanks for any thougths.
    Reply
     
    avatar
    Patricia Farrell, PhD responded:
    There are really good reasons why you should not be taking even OTC products while you are on a prescription medication. Primarily this is because there can be problems with the liver not being able to properly metabolize both the prescription medication and the OTC product. This can lead to serious complications.

    I'm not an M.D., but I do know that this is the case and I would suggest that you make whoever is prescribing your medication aware that you are taking the St. John's wort. Please also look up the side effects for this OTC product since there are some side effects that need to be considered.
     
    avatar
    cammi70 replied to Patricia Farrell, PhD's response:
    Dr. Farrell,
    Thank you for your reply.
    I may not have been clear when I typed this. I definitely do not plan to take St. John's Wort with an SSRI. What I was saying is that it will be difficult to wait 2 weeks without the St. John's Wort before taking the SSRI. Regardless of how bad some people think Saint John's Wort is, I found it to be very helpful.
     
    avatar
    Patricia Farrell, PhD replied to cammi70's response:
    I understand now. Yes, if you did find that the St. John's Wort was working well for you I can certainly understand how difficult it would be to wait two weeks without it for a new medication.


    Featuring Experts

    Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

    Helpful Tips

    Exercise you can doExpert
    Exercise is one of the most beneficial self-help techniques we know of today and more and more research is indicating its usefulness in ... More
    Was this Helpful?
    62 of 82 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.